Texas, 2024

Flash Flooding and Hail in Texas, April 26, 2024

April 26, 2024 · NWS SHV · 18 events in 7 counties and zones

A large cluster of strong to severe thunderstorms developed across Northeast Texas late in the afternoon on April 26th. These thunderstorms formed on the north side of a weak surface theta-e gradient, with southwest winds just off the surface aiding in warm air advection and inflow across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large cluster of strong to severe thunderstorms developed across Northeast Texas late in the afternoon on April 26th. These thunderstorms formed on the north side of a weak surface theta-e gradient, with southwest winds just off the surface aiding in warm air advection and inflow across the region. This cluster of thunderstorms maintained severe intensity for several hours with numerous reports of large hail and damaging winds as the the core of the low-level jet moved overhead. Farther west along the surface dryline, additional thunderstorm development in this area became increasingly displaced from the low-level jet through the evening but still resided in a region of unstable air, with steep mid-level lapse rates and strong deep layer shear. As a result, a few reports of flash flooding also resulted from training thunderstorms across parts of Northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 26, 5:51 AM CST, 6 hours 3 minutes earlier.

Area forecast discussion, Apr 26, 5:51 AM CST, 6 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
651 AM CDT Fri Apr 26 2024

...New AVIATION...

.SHORT TERM...
(Friday through Saturday)
Issued at 320 AM CDT Fri Apr 26 2024

The weather story and hazard outlooks remain largely unchanged from
recent forecasts as of this writing. As a series of upper level lows
eject east from the Intermountain West and veer along a
northeasterly track up the Great Plains and towards the Great Lakes,
this persistent unsettled pattern will result in several days worth
of showers and storms bringing rainfall to much of the ArkLaTex, and
some chances of severe weather, particularly to our northwestern
half.

Showers have already begun to move into our southeastern Oklahoma
zones as of the 08Z hour, and will increase in coverage and
intensity while gradually trekking south and east after daybreak
today. Showers and storms will impact all but the southeasternmost
reaches of the ArkLaTex through this afternoon, receding in
coverage back to the north of the I-30 corridor overnight into
Saturday.

The severe weather outlook today remains much the same as previous
iterations, with a Slight Risk covering our northwestern zones from
Tyler up to Texarkana and along I-30, extending just far enough
south to clip the northwestern corner of Louisiana. The chief modes
of severe weather expected will be damaging wind and especially
large hail, but a tornado or two cannot be ruled out entirely.
Simultaneously, these same zones are included in a slight risk of
excessive rainfall leading to flash flooding, particularly in areas
of training torrential rainfall. 1-2 inches of accumulation today
look easily possible, particularly north of I-30.

Today's highs will range from the middle 70s northwest to middle 80s
southeast, followed by a night of lows in the upper 60s to near 70
degrees, and a warmer Saturday as more sites reach the mid to upper
80s.

Saturday continues to look like the "in-between" day of this
stretch, where we will not see a defined line of storms associated
with one of the aforementioned lows move into the region.
Nevertheless, conditions will remain ripe for renewed showers and
storms across the northern half of the Four State Region through the
course of the day, accompanied by a Marginal Risk for severe weather
and a sliver of Slight Risk on our northwestern corner, accompanied
by a similar distribution of ERO risks. All modes of severe weather
will again be possible, but at reduced confidence compared to Friday
and Sunday.

/26/

&&

.LONG TERM...
(Saturday Night through Friday)
Issued at 320 AM CDT Fri Apr 26 2024

During the day Saturday and into Saturday night, the second of the
upper level lows will begin to make its northeastward journey up the
Plains, swinging its frontal boundary and attendant convection into
the ArkLaTex. There is little in the way of a defined break between
Saturday's showers and storms and Sunday's convection, thus it
remains to be seen how worked over the environment may be ahead of
the arrival of Sunday's storms. That being said, the outlook
continues to highlight a sizable swath encompassing the northwestern
two-thirds of the region in a Slight Risk for Sunday into Sunday
night. All modes of severe weather are being considered likely, with
emphasis once again on damaging winds and large hail.

The third straight day of severe weather impacts will indeed also be
the third straight day of flash flooding impacts. By the time all is
said and done, storm total accumulations look to range from 1-2
inches in north central Louisiana to as high as 4+ inches in extreme
southeast Oklahoma. Given the recent substantial flooding event
across the region, and with many area waterways still quite full, a
return to flood stages cloud be quickly achieved, and this potential
hazard necessitates as much vigilance as the severe threat.

After the upper level low departs and synoptic flow becomes more
zonal, conditions will remain unsettled into next week, as southerly
flow funnels continued moisture and showers and storms remain
possible through the end of this extended forecast period.
Temperatures will be mitigated somewhat by the ongoing rainfall but
will remain warm in the low to mid 80s throughout, with lows in the
upper 60s to lower 70s.

/26/

&&

.AVIATION...
(12Z TAFS)
Issued at 651 AM CDT Fri Apr 26 2024

MVFR cigs are widespread this morning, except for some breaks
noted over portions of NCntrl LA/SCntrl AR. However, these should
fill in by mid-morning, before eventually lifting/becoming VFR by
midday/early afternoon. A line of convection which has developed
early this morning over Cntrl/Ern OK will continue to lift ENE
through mid-morning while gradually weakening, although some
Swd backbuilding will be possible over ECntrl TX and could affect
the TYR/GGG terminals by midday and through the afternoon. Have
maintained VCTS for the afternoon here, as well as TXK as this
convection should continue to develop farther ENE through the day,
while possibly affecting SHV for a brief period late in the
afternoon/early evening. This convection should diminish by early
to mid evening, with MVFR cigs redeveloping over Deep E TX/Cntrl
LA by mid evening, and quickly spreading N across much of the
region by/after 06Z Saturday. These cigs will persist through much
of the morning Saturday, before lifting/becoming VFR by late
morning/midday. S winds will increase by mid-morning to 12-20kts
with gusts to 25-30kts through the afternoon. Look for winds to
diminish slightly to 10-15kts with gusts to 20-25kts after 00Z.
/15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  85  72  88  71 /  20  30  10  10
MLU  85  69  87  67 /   0  20  10   0
DEQ  76  65  81  65 /  80  40  60  40
TXK  81  70  85  69 /  50  40  40  20
ELD  83  66  86  66 /  20  30  20  10
TYR  80  70  85  70 /  70  30  20  30
GGG  82  70  86  70 /  50  30  20  20
LFK  84  70  87  70 /  30  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....26
AVIATION...15
Hazardous weather outlook, Apr 26, 4:51 AM CST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
551 AM CDT Fri Apr 26 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-271100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
551 AM CDT Fri Apr 26 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Severe weather chances will return to the region today and continue
into the weekend. All modes of severe weather will be possible, along
with a threat for flash flooding resulting from training heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe weather chances will linger through the weekend. The greatest
chance for widespread severe weather will be Sunday, with all modes
of severe weather being possible. Additionally, 3-5 inches of
rainfall will be possible through the middle of the new workweek,
which could result in additional flooding and flash flooding given
recent rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Shreveport radar (KSHV), 153 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail, 4 flash flood. Local standard time, as filed.

Hail, Franklin

When
April 26, 11:54 AM CST
Where
Franklin County, Mt Vernon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.180, -95.230

Penny size hail reported in Mount Vernon.

Thunderstorm Wind, Wood

When
April 26, 3:45 PM CST
Where
Wood County, 0.58 mi W of Yantis
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.930, -95.580

Trees downed on multiple county roads in and around the Yantis community.

Thunderstorm Wind, Franklin

When
April 26, 4:05 PM CST
Where
Franklin County, 3.5 mi S of Cypress
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.000, -95.270

Power poles downed across southern portions of Franklin County.

Thunderstorm Wind, Franklin

When
April 26, 4:05 PM CST
Where
Franklin County, 2.15 mi SSE of Cypress
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.020, -95.270

Trees downed on two structures between Mount Vernon and Winnsboro.

Thunderstorm Wind, Camp

When
April 26, 4:25 PM CST
Where
Camp County, 0.58 mi E of Pittsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.000, -94.960

Numerous trees and power lines downed across Camp County.

Thunderstorm Wind, Titus

When
April 26, 4:26 PM CST
Where
Titus County, 0.69 mi S of Mt Pleasant
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.160, -94.980

Numerous trees and power lines were downed in and around Mount Pleasant with three vehicles impacted by falling trees, requiring rescue operations. The worst damage was reported in the Dellwood Park area and south of the Central Fire Station.

Thunderstorm Wind, Titus

When
April 26, 4:30 PM CST
Where
Titus County, 1.38 mi S of Kilfoyle
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
33.100, -94.970

A wind gust of 63 mph was measured at the Mount Pleasant Regional Airport.

Thunderstorm Wind, Morris

When
April 26, 4:40 PM CST
Where
Morris County, Rocky Branch
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.120, -94.700

Numerous trees downed in and around the Rocky Branch community with vehicles stalled on roadways because of all the downed trees blocking lanes.

Thunderstorm Wind, Bowie

When
April 26, 5:10 PM CST
Where
Bowie County, Maud
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.330, -94.350

Several trees downed in and around the city of Maud.

Thunderstorm Wind, Cass

When
April 26, 5:20 PM CST
Where
Cass County, 1.74 mi W of Hughes Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.000, -94.630

Trees and power lines downed in Hughes Springs.

Thunderstorm Wind, Bowie

When
April 26, 5:30 PM CST
Where
Bowie County, 0.58 mi W of Wake
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.420, -94.110

Trees and power lines downed on the Bowie County side of Texarkana.

Flash Flood, Wood

When
April 26, 6:30 PM CST to 8:15 PM CST
Where
Wood County, 2.7 mi ENE of Stout to 2.7 mi SSE of Winnsboro Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.890, -95.260

County Road 4530 and FM Road 2869 closed due to flooding with high water reported on numerous other road surfaces across the northern and western portions of Wood County.

Flash Flood, Franklin

When
April 26, 6:37 PM CST to 8:15 PM CST
Where
Franklin County, 2.15 mi NNE of Winnsboro to 3.43 mi SE of Cypress
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.980, -95.270

High water reported on several county roads across the southern half of Franklin County.

Flash Flood, Titus

When
April 26, 6:42 PM CST
Where
Titus County, 0.9 mi NE of Mt Pleasant Muni Arp to 0.61 mi NE of Mt Pleasant Muni Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.140, -94.970

High water reported on city streets in and around Mount Pleasant, especially on the south side of the city.

Hail, Camp

When
April 26, 7:24 PM CST
Where
Camp County, 2.42 mi WSW of Harvard
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.060, -95.010

Golf ball size hail reported near Lake Bob Sandlin Dam.

Hail, Titus

When
April 26, 7:30 PM CST
Where
Titus County, 1.5 mi SSE of Mt Pleasant
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.150, -94.970

Quarter size hail reported near Mount Pleasant.

Flash Flood, Titus

When
April 26, 7:30 PM CST to 8:15 PM CST
Where
Titus County, 1.5 mi SSE of Mt Pleasant to 1.34 mi NNE of Mt Pleasant Muni Arp
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.150, -94.970

Several roads impassable in Mount Pleasant due to very high water.

Hail, Bowie

When
April 26, 8:33 PM CST
Where
Bowie County, 0.69 mi N of Malta
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.490, -94.520

Quarter size hail reported in the Malta community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176482, 1176490, 1176492, 1176493, 1176494, 1176497, 1176505, 1176498, 1176501, 1176503, 1176504, 1176770, 1176771, 1176772, 1176486, 1176487, 1176773, 1176489.